Drought, Hitchcock
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Hitchcock forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.176, -101.042 (the zone’s center; the record gives no point)
Drought conditions continued from July with southwest Nebraska rated as being in Extreme (D3) Drought.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Drought conditions continued from July with southwest Nebraska rated as being in Extreme (D3) Drought.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 31, 11:48 PM CST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1148 PM MDT TUE JUL 31 2012 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 226 PM MDT TUE JUL 31 2012 15Z WATER VAPOR IMAGERY AND RAP ANALYSIS INDICATED LARGE ANTICYCLONIC CIRCULATION ALOFT IN PLACE ACROSS THE SOUTHERN PLAINS WITH CWA ON NORTHERN PERIPHERY OF CIRCULATION...WITH ANOTHER SHORT WAVE TROUGH NOTED UPSTREAM ALONG THE UTAH AND COLORADO BORDER. 12Z RAOBS INDICATED LITTLE CHANGE OVER THE PAST 24 HOURS ASIDE FROM SOME LOW LEVEL DRYING AT LBF...WITH STEEP LAPSE RATES STILL OBSERVED MAINLY BETWEEN H7 AND H6 AT BOTH DDC AND DNR. MAIN SHORT TERM ISSUE WILL BE PRECIPITATION CHANCES LATE THIS AFTERNOON AND EVENING. TONIGHT...OVERALL PATTERN HAS CHANGED LITTLE FROM YESTERDAY WITH LARGE SCALE RIDGE REMAINING TO THE SOUTH OF THE AREA AND SHORT WAVE TROUGH MOVING OVER THE TOP OF THE RIDGE TONIGHT. OVERALL INSTABILITY AND PW PROFILES SIMILAR AS WELL...WITH ONLY LOW LEVEL SHEAR BEING NOTICEABLY WEAKER THAN YESTERDAY. WITH CU FIELDS DEVELOPING OVER THE HIGHER TERRAIN AND NEAR MESOLOW NOTED OVER YUMA COUNTY...FAIRLY LARGE LCLS IN PLACE FAVORING STRONG COLD POOLS AND MCS VECTORS FAVORING EASTWARD MOTION INTO STRONGER INSTABILITY ACROSS THE CWA THINK CHANCES FOR ANOTHER ROUND OF PRECIPITATION FAIRLY GOOD ACROSS MUCH OF THE CWA...BUT UNTIL SOME ECHOES BEGIN TO DEVELOP DOWNSTREAM AM HESITANT TO GO MUCH ABOVE THE 40-50% RANGE FOR POPS ATTM. BEST TIMING FOR PRECIP LOOKS TO BE IN THE 00-04Z RANGE...BUT WITH LINGERING WAA THROUGH THE NIGHT THINK AT LEAST A FEW WEAK SHOWERS WILL CONTINUE THROUGH THE EARLY MORNING HOURS. TEMPERATURES SHOULD BE FAIRLY SIMILAR TO WHAT OCCURRED LAST NIGHT WITH WET BULB TEMPS WITH THUNDERSTORMS LIKELY BRINGING TEMPS DOWN INTO THE 60S AS STORMS PASS RESULTING IN AT LEAST FEW LOCATIONS SEEING LOW TEMPS OCCURRING EARLIER THAN NORMAL. WITH HIGH PRECIPITABLE WATERS AND DEEP WARM CLOUD LAYER/FREEZING LEVEL AROUND 17 KFT MSL...HEAVY RAIN WILL BE A THREAT BUT THINK OVERALL MCS MOTION WILL BE FAST ENOUGH TO LIMIT ANY WIDESPREAD FLASH FLOOD THREAT. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 226 PM MDT TUE JUL 31 2012 H5 RIDGE WILL BEGIN TO FLATTEN WITH WESTERLY ZONAL FLOW DEVELOPING OVER THE NORTHERN PLAINS. THIS WILL ALLOW FOR A SERIES OF STRONGER SHORTWAVE TROUGHS TO MOVE THROUGH THE NORTHERN PLAINS...AND ASSOCIATED COLD FRONTS TO DROP SOUTH TOWARDS THE CWA. THE FIRST OF THESE FRONT WILL ARRIVE LATE WEDNESDAY EVENING. INSTABILITY AND MOISTURE WILL REMAIN IN PLACE THROUGH THE DAY WEDNESDAY...WITH INITIATION DURING THE AFTERNOON FOLLOWING SIMILAR PATTERN AS THE LAST FEW NIGHTS IN THE WEST/NORTHWEST. ISOLATED ACTIVITY SHOULD INCREASE IN COVERAGE DURING THE EVENING HOURS AS THUNDERSTORMS BECOME MORE ORGANIZED UNDER WEAK FLOW. DIFFERENCE WILL BE WITH LARGE SCALE ASSOCIATED WITH COLD FRONT IN THE EVENING HOURS...WHICH COULD HELP WITH COVERAGE/STRENGTH OF THUNDERSTORMS. SOUNDINGS APPEAR TO BE DRIER THAN THE LAST FEW DAYS...HOWEVER PWAT VALUES OVER 1 INCH ARE STILL BEING ADVERTISED. DEPENDING ON THE TIMING OF THE FRONT POSITION OF THE BEST THUNDERSTORM COVERAGE COULD BE PUSHED TO THE SOUTH AND EAST QUICKER THAN CURRENTLY ADVERTISED...SO I WAS NOT CONFIDENT ENOUGH TO GO HIGHER THAN 40 POPS DURING THE EVENING. WEAK SHORTWAVE TROUGHS WILL CONTINUE TO MOVE NORTH OF THE CWA ON THURSDAY...HOWEVER WITH POST FRONTAL AIRMASS IN PLACE I HAVE QUESTIONS TO HOW MUCH SURFACE BASE AND MIXED LAYER CAPE WILL BE AROUND TO INITIATE THUNDERSTORMS. FOR NOW I HAVE KEPT POPS LIMITED TO 20 RANGE THU/THU NIGHT. BETTER CHANCES RETURN FRIDAY NIGHT WHEN A STRONGER TROUGH MOVES THROUGH THE NORTHERN PLAINS AND ANOTHER COLD FRONT DROPS SOUTH ACROSS THE CWA. HAVE INCREASED POPS TO CHANCE CATEGORY. GUIDANCE CONTINUES TO SHOW CHANCES LINGERING THROUGH SATURDAY NIGHT AS ADDITIONAL WEAKER SHORTWAVES MOVE THROUGH THE AREA ON NORTHERN EXTENT OF RIDGE. CONFIDENCE IS LOWER ON THIS ACTIVITY...SO I LIMITED IT TO SLIGHT CHANCE. TEMPERATURES ON WEDNESDAY AND THURSDAY SHOULD BE AROUND OR ABOVE 100F WITH GOOD WAA AHEAD OF APPROACHING COLD FRONTS. BEHIND THE FRONT ON THURSDAY AFTERNOON TEMPS WILL BE IN THE MID TO UPPER 90S...WITH NEAR NORMAL TEMPERATURES ON SATURDAY IN THE UPPER 80S/LOW 90S. THE H5 RIDGE WILL BEGIN TO BUILD NORTH AGAIN AND STRENGTHEN SUNDAY INTO EARLY NEXT WEEK AND BRING US BACK TO 100 DEGREE TEMPERATURES AND A DRIER PATTERN. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT) ISSUED AT 1122 PM MDT TUE JUL 31 2012 REMAINING SHOWERS AND THUNDERSTORMS ACROSS THE REGION SHOULD BE DISSIPATING THROUGH THE OVERNIGHT HOURS BEFORE THEY HAVE AN OPPORTUNITY TO MOVE OVER THE TAF SITES. HAVE NOT INCLUDED ANY SHOWERS IN THE TAFS UNTIL WEDNESDAY EVENING BETWEEN 00Z-06Z. THERE IS A POSSIBILITY CONDITIONS WILL DETERIORATE BELOW VFR IF A STRONGER STORM MOVES DIRECTLY OVER ONE OF THE OBSERVATION SITES...OTHERWISE HAVE KEPT CONDITIONS VFR THROUGH THE PERIOD AT BOTH KMCK AND KGLD. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JRM LONG TERM...DR AVIATION...LOCKHART
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1048 AM MDT TUE JUL 31 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1048 AM MDT TUE JUL 31 2012 /1148 AM CDT TUE JUL 31 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA DURING THE AFTERNOON AND PERSIST THROUGH THE EVENING HOURS. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL THE PRIMARY THREATS. ALTHOUGH THE ENTIRE AREA WILL HAVE A CHANCE FOR THUNDERSTORMS...THE BEST CHANCE FOR STRONG TO SEVERE STORMS WILL BE ALONG AND WEST OF A MCCOOK TO LEOTI LINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FOR MUCH OF THE PERIOD SHOWERS AND THUNDERSTORMS ARE POSSIBLE DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. THE PRIMARY THREATS WILL BE GUSTY OUTFLOW WINDS AND LOCALLY HEAVY RAINFALL. HEAT INDEX VALUES OF 100 TO 105 DEGREES ARE POSSIBLE WEDNESDAY AFTERNOON GENERALLY EAST OF THE COLORADO KANSAS BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH THE EVENING HOURS. JRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1024 PM MDT TUE JUL 31 2012 COZ091-010500- KIT CARSON COUNTY- 1024 PM MDT TUE JUL 31 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 1019 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ARRIBA...OR 10 MILES WEST OF FLAGLER... MOVING NORTHEAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE. && LAT...LON 3956 10316 3943 10281 3909 10304 3914 10316 TIME...MOT...LOC 0424Z 209DEG 21KT 3928 10322 LUNDQUIST
The national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414760, 414761, 414758.